Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Amarillo, TX

May 19, 2018Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 19, 2018, 7:33 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2018, 7:33 PM CDT (00:33 UTC)
Expired
May 19, 2018, 8:30 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 162 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:31 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 19, 6:31 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
631 PM CDT Sat May 19 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Monday. Showers and thunderstorms will be possible at all three
TAF sites between 01Z and 08Z Sunday with MVFR ceilings and
visibilities in and near the thunderstorms. Northeast to east
winds 10 to 20 knots with some gusts to near 25 knots will shift
to the north 15 to 25 knots with gusts to near 30 to 35 knots
after 02Z to 04Z Sunday and then becoming northeast and east 5 to
15 knots after 14Z to 16Z Sunday.

Schneider

&&

.PREV DISCUSSION... /Issued 243 PM CDT Sat May 19 2018/

DISCUSSION...
An upper level low over far northwest Kansas will slowly drift
northeast and dissipate over the western Great Lakes by Monday
afternoon.  An upper level jet streak is found from the southern
Texas Panhandle northeast into northeast Kansas in association with
this upper low.  The southeast Texas Panhandle will be in the right
entrance region of this upper jet and a cold front is also found in
this area.  Plenty of low level moisture is also found in the far
southeast Texas Panhandle ahead of this front. Therefore, the best
chance of showers and thunderstorms will be across the southeast
Texas Panhandle overnight. A few showers and thunderstorms may try
to make a run at the northwest CWA as westerly flow aloft brings
mountain convection this way. Models are in disagreement on just how
robust this convection will be and they also do not agree on the
coverage.  For now will cover this northwest convection with 30 and
40 percent pops.

Not sure about our shower and thunderstorm chances for Sunday.  Next
cold front will come blasting through tonight and this should just
about wipe out our instability.  Plus we could have low clouds for
much of the day which will keep temperatures down. Temperatures will
probably stay in the 40s in northeast Colorado and the southern
Nebraska Panhandle today under the shield of rain on the west side
of the upper low. So, this is a fairly cool air mass for mid May
moving toward our area.

On Monday, our area is between upper air disturbances and this too
could keep our shower and thunderstorm activity at bay. However,
mountain convection should move into our area Monday night.

The southwest flow aloft increases Tuesday and Wednesday so this
will help in the shear department and this should help increase our
shower and thunderstorm coverage.

An upper level ridge builds across the Panhandles Thursday and
Friday, so will keep pops out for now.

After a "cool" start to the forecast, temperatures should go above
average by the middle part of the week.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/11
Hazardous weather outlook, May 19, 3:22 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Sat May 19 2018

OKZ001>003-TXZ001>020-317-200830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
322 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles tonight. A strong
to severe thunderstorm will be possible. Strong winds and hail
will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday through Wednesday night
across much of the Texas and Oklahoma Panhandles. Some storms that
develop will have the potential to become strong to severe during
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 19, 6:53 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
653 PM CDT SAT MAY 19 2018

OKZ001-TXZ001-200030-
Cimarron OK-Dallam TX-
653 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Kenton to 7 miles west of
Wheeless to 16 miles northwest of Hayden. Movement was northeast at
40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park, Ware and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10254 3606 10260 3606 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 2353Z 226DEG 36KT 3702 10317 3672 10304 3617 10343

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:55 PM CDTSpecial Weather StatementAMADallam65 min
May 19, 8:29 PM CDTSpecial Weather StatementAMADallam31 min
May 19, 8:58 PM CDTSpecial Weather StatementAMASherman47 min
May 19, 9:45 PM CDTSpecial Weather StatementAMAHansford, Sherman45 min
May 19, 10:15 PM CDTSpecial Weather StatementAMAHemphill30 min
May 19, 10:34 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler41 min
May 19, 10:43 PM CDTSpecial Weather StatementAMAHutchinson, Potter62 min
May 19, 10:59 PM CDTSevere Thunderstorm WarningAMADeaf Smith61 min
May 19, 11:25 PM CDTAreal Flood AdvisoryAMAPotter, Randall65 min
May 19, 11:28 PM CDTSpecial Weather StatementAMAArmstrong, Carson, Donley, Gray, Randall62 min
May 19, 11:33 PM CDTSpecial Weather StatementAMAWheeler27 min
May 19, 11:59 PM CDTSpecial Weather StatementAMADeaf Smith31 min
May 20, 12:24 AM CDTSpecial Weather StatementAMACollingsworth, Donley, Wheeler66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.